Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 24, 2018, 1:21 AM EDT for 4 counties in North Carolina. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 1:21 AM EDT (05:21 UTC)
- Expired
- Jul 24, 2018, 2:45 AM EDT
- In force
- 84 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Beaufort County, NC, Craven County, NC, Martin County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 109 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
308
WWUS82 KMHX 240521
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
121 AM EDT TUE JUL 24 2018
NCZ029-044-045-080-081-093-094-240645-
Craven-Washington-Beaufort-Mainland Hyde-Martin-Pamlico-Pitt-
121 AM EDT TUE JUL 24 2018
...A LINE OF THUNDERSTORMS AND HEAVY SHOWERS WILL AFFECT WESTERN
WASHINGTON...NORTH CENTRAL CRAVEN...EASTERN PITT...NORTHWESTERN
HYDE...MARTIN...BEAUFORT AND NORTHERN PAMLICO COUNTIES...
At 120 AM EDT, radar indicated thunderstorms and heavy showers were
located along a line extending from River Bend to near Florence.
Movement was north at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Greenville, New Bern, Washington, Williamston, Plymouth, River Road,
Stokes, Belhaven, Sladesville, Ransomville, Ponzer, Scranton,
Pinetown, Robersonville, Pungo, Blounts Creek, Pamlico Beach,
Vanceboro, Askins and Lowland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3511 7627 3517 7660 3508 7717 3600 7738
3600 7721 3593 7718 3594 7705 3586 7703
3590 7692 3586 7689 3582 7690 3581 7688
3589 7683 3586 7677 3587 7674 3594 7669
3593 7674 3602 7668 3602 7661
TIME...MOT...LOC 0520Z 172DEG 38KT 3510 7715 3517 7662
$$
JBMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 24, 12:26 AM EDT, 55 minutes earlier.
Area forecast discussion, Jul 24, 12:26 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1226 AM EDT Tue Jul 24 2018
.SYNOPSIS...
High pressure will linger offshore as a weak frontal boundary remains
stalled to our west through at least Thursday. The associated warm and
moist southerly flow will produce above normal chances for showers and
thunderstorms through mid week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1225 AM Tue...No changes planned. Shra and a few tsra cont
to lift NNW off the ocean and across the region. Deep trop
moisture with precip water values greater than 2 inches will
lead to very heavy downpours.
Prev disc...There has been an uptick in areal coverage of
precipitation inland this evening but still would consider it
more scattered than widespread at this point. The tropical
moisture plume is now clearly established across the area as
seen in water vapor imagery and in the 00Z MHX sounding which
yielded a PW value of 2.07". Conditions still look favorable for
a significant precipitation event with the potential for
excessive rainfall/and flooding over the next 36 hours as
tropical moisture remains in place across our area. Based on a
consensus of the models and ongoing trends, rainfall over the
area should continue to increase late this evening with the axis
of heaviest rains translating eastward from inland locations to
coastal areas toward morning. This will coincide with increased
850 MB moisture transport and upper level diffluence, and as PW
values increase to around 2.5" which is +2.5 SD from normal.
Water vapor imagery indicates several pertubations emanating
from an upper low in the base of the elongated upper trough
which will enhance precipitation during the next 2 days. The
high res models continue to generate local amounts of 2-4" by
morning but have significant differences in timing of heaviest
rains and location of the heaviest amounts but still indicate
the likelihood of training cells. Therefore will continue with a
broadbrushed PoP forecast with categorical PoPs areawide. Based
on these factors no changes needed to current FFA. Another warm
muggy night with lows in the lower to mid 70s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 635 PM Monday...The models continue to have a strong
signal for the potential for excessive rainfall Tuesday into
Tuesday night over Eastern NC. Deep cyclonic flow will continue
over the area within the elongated upper trough with strong 850
MB moisture transport and upper level diffluence combined with
PW values around 2.5" as the plume of tropical moisture remains
over the area. The WPC has forecast a "Moderate" risk for
excessive rains over all of the area, and impactful flooding
will be a concern for flood prone areas which receive frequent
downpours. Will continue broadbrush high PoPs as there is still
uncertainty on where the heaviest bands will set up. Cloud cover
and precipitation will continue to hold maximum temperatures
down on Tuesday with most areas in the lower 80s, perhaps a few
mid 80s where a bit of sun is able to break through.
&&
.LONG TERM /TONIGHT THROUGH MONDAY/...
As of 330 AM Monday...Models remain in good agreement with a
very wet pattern through Wed night, transitioning to more
typical pattern Thu into the weekend. Periods of showers and
storms with moderate to heavy rain will result in widespread
additional 2-4 inches of rain Tue-Wed with locally higher
amounts and a threat of flooding.
Tuesday Night through Wednesday...Deep, warm, and moist
southerly flow will persist through much of the upcoming week
between broad low pressure aloft over the Deep South states and
western Atlantic high pressure. This pattern is conducive for
widespread showers and thunderstorms, most widespread during
peak heating and when periodic shortwaves move through mean flow
aloft. Timing of midlevel features continues to be difficult
but but guidance in good agreement of likely to categorical POPs
both days with threat of locally excessive rainfall amounts.
Flash flood watch in effect through Tuesday evening but may
eventually need to be extended into Wednesday based on observed
rainfall amounts the next 36 hours. While moisture will be
abundant, instability and shear will be marginal for supporting
widespread severe convection; thus expect diurnally- driven
isolated severe storm potential each afternoon.
Thursday through Sunday...The persistent upper trough to our
west finally fills and shifts northeast from the Deep South
states towards the Mid-Atlantic, with high pressure continuing
offshore. Another deep trough digs into the northern Great Lakes
region, which will shift the moisture advection from S/SE to
southwesterly. Expect convection to be more diurnally focused
each day with a more typical summertime pattern.
With widespread clouds and rainfall, lowered max temps a few
degrees for Tue and Wed for mainly low to mid 80s. Temps will
rise to average late July temperatures by Thursday through the
weekend. Minimum temps will range from the low to mid 70s
throughout the period.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 1225 AM Tue...Sct to numerous shra and tsra will cont to
to lift N or NW across the region thru the period. When
convection crosses a terminal will likely see conditions drop to
IFR...outside of this expect a mix of MVFR and VFR with cigs in
the 2 to 5 thsd foot range. SSE winds will likely gust 15 to 20
kts mid morn thru aftn and will also be gusty when convection
crosses.
Long Term /Wed through Saturday/...
As of 340 AM Monday...Periodic Sub-VFR conditions are expected
through the period due to very wet pattern. Lowered ceilings and
visibilities will be most likely through Wed with widespread
coverage and extended duration of showers and storms due to deep
southerly flow. Less coverage and duration expected Thu-Fri as
pattern gradually returns to more SW flow aloft.
&&
.MARINE...
Short Term /Tonight and Tuesday/...
As of 1225 AM Tue...Fcst looks good and no changes planned.
Prev disc...S-SE winds continue 15 to 25 kt with gusts to 30 kt
and seas of 5 to 9 ft. These conditions will continue through
Tue. Main change was to extend the SCA for the Pamlico Sound
until late Tue. Occasional thunderstorms will lead to threat for
a few stronger gusts from time to time as well.
Long Term /Tuesday Night through Saturday/...
As of 340 AM Monday...Ongoing SCA conditions for gusty
southerly winds and elevated seas outer waters will persist into
Wednesday night with continued tight pressure gradient between
high pressure offshore and low pressure inland. Winds and seas
will gradually diminish Thu into Friday with shift to more
typical mid-summer Bermuda high pattern. Based on latest
forecast, adjusted SCA ending to early Thu for northern waters
and Thu evening for southern and central waters.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through this evening for NCZ029-044>047-
079>081-090>095-098-103-104.
Beach Hazards Statement through this evening for NCZ095-098-
103-104.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ135.
Small Craft Advisory until 6 AM EDT Thursday for AMZ150.
Small Craft Advisory until 1 AM EDT Friday for AMZ152-154-156-
158.
&&
SYNOPSIS...JME/CTC
NEAR TERM...RF/JME/CTC
SHORT TERM...CTC
LONG TERM...JBM
AVIATION...RF/JBM/MS
MARINE...RF/JME/JBMHazardous weather outlook, Jul 23, 7:06 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 706 PM EDT Mon Jul 23 2018 NCZ029-044>047-079>081-090>094-242315- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 706 PM EDT Mon Jul 23 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Periods of heavy rain are likely to develop overnight and continue into Tuesday, which could result in areas of localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A prolonged period of unsettled weather will linger into midweek. Periods of heavy rain with localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-242315- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 706 PM EDT Mon Jul 23 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Periods of heavy rain are likely to develop overnight and continue into Tuesday, which could result in areas of localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. A prolonged period of unsettled weather will linger into midweek. Periods of heavy rain with localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 11:40 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1140 PM EDT MON JUL 23 2018
NCZ044-079-090>093-095-098-240430-
Greene-Onslow-Jones-Craven-Lenoir-Duplin-Carteret-Pitt-
1140 PM EDT MON JUL 23 2018
...A LINE OF THUNDERSTORMS AND HEAVY SHOWERS WILL AFFECT
JONES...LENOIR...GREENE...WEST CENTRAL CRAVEN...WESTERN
PITT...ONSLOW...EASTERN DUPLIN AND WEST CENTRAL CARTERET COUNTIES...
At 1136 PM EDT, radar indicated thunderstorms and heavy showers were
located along a line extending from near Wilson to near Kinston to
near Dixon. Movement was north at 50 mph.
Winds in excess of 30 mph are possible with these storms along with
rainfall amounts up to 2 inches.
Locations impacted include...
Jacksonville, Kinston, North Topsail Beach, Farmville, La Grange,
Pumpkin Center, Piney Green, New River Station, Half Moon, Camp
Lejeune Center, Swansboro, Grifton, Phillips Crossroads, Hubert,
Kornegay, Snow Hill, Richlands, Bell Arthur, Beulaville and Deep Run.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3444 7752 3447 7757 3472 7768 3472 7780
3482 7786 3517 7795 3515 7789 3518 7783
3538 7780 3543 7783 3557 7782 3574 7756
3463 7710 3444 7727
TIME...MOT...LOC 0336Z 172DEG 43KT 3569 7788 3524 7762 3461 7754
JBMSpecial weather statement, Jul 24, 12:18 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1218 AM EDT TUE JUL 24 2018
NCZ080-092>095-240515-
Jones-Craven-Beaufort-Pamlico-Carteret-
1218 AM EDT TUE JUL 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
CRAVEN...SOUTH CENTRAL BEAUFORT...SOUTHWESTERN CARTERET AND PAMLICO
COUNTIES...
At 1217 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Broad Creek to near Pine Knoll Shores to
near Fort Macon State Park. Movement was north at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
New Bern, Havelock, Morehead City, Newport, James City, Trent Woods,
River Bend, South River, Cape Carteret, North River, Merrimon, Pine
Knoll Shores, Harlowe, Askins, Cayton, Florence, Broad Creek,
Janeiro, Great Neck and Riverdale.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3450 7659 3465 7678 3461 7705 3529 7721
3533 7686 3515 7660
TIME...MOT...LOC 0417Z 175DEG 29KT 3470 7698 3472 7680 3463 7667
JBMSpecial weather statement, Jul 24, 12:47 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1247 AM EDT TUE JUL 24 2018
NCZ029-044-079-090>093-095-098-240615-
Greene-Onslow-Jones-Craven-Lenoir-Martin-Duplin-Carteret-Pitt-
1247 AM EDT TUE JUL 24 2018
...A LINE OF THUNDERSTORMS AND HEAVY SHOWERS WILL AFFECT
JONES...LENOIR...GREENE...WESTERN CRAVEN...PITT...ONSLOW...WEST
CENTRAL MARTIN...EASTERN DUPLIN AND WEST CENTRAL CARTERET COUNTIES...
At 1245 AM EDT, radar indicated thunderstorms and heavy showers were
located along a line extending from near Farmville to 9 miles
southeast of Onslow Beach. Movement was north at 35 mph.
Winds in excess of 30 mph are possible with these storms along with
rainfall amounts up to 2 inches.
Locations impacted include...
Greenville, Jacksonville, Kinston, Winterville, North Topsail Beach,
Ayden, Farmville, La Grange, Pumpkin Center, Piney Green, New River
Station, Half Moon, Camp Lejeune Center, Bethel, Stella, Swansboro,
Grifton, Phillips Crossroads, Hubert and Kornegay.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3444 7752 3447 7755 3515 7790 3515 7789
3518 7783 3534 7782 3538 7780 3542 7782
3573 7757 3580 7747 3581 7742 3583 7739
3582 7735 3597 7738 3459 7705 3444 7730
TIME...MOT...LOC 0445Z 175DEG 29KT 3556 7764 3443 7723
JBMSpecial weather statement, Jul 24, 1:18 AM EDT, 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
118 AM EDT TUE JUL 24 2018
NCZ092>095-240615-
Jones-Craven-Pamlico-Carteret-
118 AM EDT TUE JUL 24 2018
...A LINE OF THUNDERSTORMS AND HEAVY SHOWERS WILL AFFECT
SOUTHEASTERN JONES...SOUTHEASTERN CRAVEN...CARTERET AND SOUTHERN
PAMLICO COUNTIES...
At 116 AM EDT, radar indicated thunderstorms and heavy showers were
located along a line extending from near Bogue to Otway to 7 miles
southeast of Cape Lookout Lighthouse. Movement was north at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
New Bern, Havelock, Morehead City, Newport, Cedar Island, James City,
Trent Woods, River Bend, South River, Cape Carteret, North River,
Davis, Straits, Atlantic, Sealevel, Marshallberg, Smyrna, Merrimon,
Pine Knoll Shores and Harlowe.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3471 7656 3463 7706 3510 7716 3517 7662
3511 7626 3454 7636
TIME...MOT...LOC 0516Z 175DEG 22KT 3474 7703 3478 7657 3456 7642
JBMSpecial weather statement, Jul 24, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
121 AM EDT TUE JUL 24 2018
NCZ029-044-045-080-081-093-094-240645-
Craven-Washington-Beaufort-Mainland Hyde-Martin-Pamlico-Pitt-
121 AM EDT TUE JUL 24 2018
...A LINE OF THUNDERSTORMS AND HEAVY SHOWERS WILL AFFECT WESTERN
WASHINGTON...NORTH CENTRAL CRAVEN...EASTERN PITT...NORTHWESTERN
HYDE...MARTIN...BEAUFORT AND NORTHERN PAMLICO COUNTIES...
At 120 AM EDT, radar indicated thunderstorms and heavy showers were
located along a line extending from River Bend to near Florence.
Movement was north at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Greenville, New Bern, Washington, Williamston, Plymouth, River Road,
Stokes, Belhaven, Sladesville, Ransomville, Ponzer, Scranton,
Pinetown, Robersonville, Pungo, Blounts Creek, Pamlico Beach,
Vanceboro, Askins and Lowland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3511 7627 3517 7660 3508 7717 3600 7738
3600 7721 3593 7718 3594 7705 3586 7703
3590 7692 3586 7689 3582 7690 3581 7688
3589 7683 3586 7677 3587 7674 3594 7669
3593 7674 3602 7668 3602 7661
TIME...MOT...LOC 0520Z 172DEG 38KT 3510 7715 3517 7662
JBMThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:40 PM EDT | Special Weather Statement | MHX | Greene, Jones, Lenoir, Onslow | 50 min |
| Jul 24, 12:18 AM EDT | Special Weather Statement | MHX | Craven, Pamlico | 57 min |
| Jul 24, 12:38 AM EDT | Special Marine Warning | MHX | 112 min | |
| Jul 24, 12:47 AM EDT | Special Weather Statement | MHX | Greene, Jones, Lenoir, Onslow, Pitt | 88 min |
| Jul 24, 1:18 AM EDT | Special Weather Statement | MHX | Carteret, Pamlico | 57 min |
| Jul 24, 2:28 AM EDT | Special Marine Warning | MHX | 2 hr | |
| Jul 24, 2:48 AM EDT | Special Weather Statement | MHX | Craven, Jones, Onslow | 57 min |
| Jul 24, 3:39 AM EDT | Special Weather Statement | MHX | Beaufort, Craven, Pitt | 81 min |
| Jul 24, 3:44 AM EDT | Special Weather Statement | MHX | Carteret | 91 min |
| Jul 24, 3:54 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Carteret, Craven, Pamlico | 51 min |
| Jul 24, 4:25 AM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 24, 4:30 AM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 24, 4:55 AM EDT | Special Weather Statement | MHX | Beaufort, Carteret, Martin, Pamlico | 65 min |
| Jul 24, 5:14 AM EDT | Special Marine Warning | MHX | 91 min | |
| Jul 24, 5:16 AM EDT | Special Weather Statement | MHX | Dare | 89 min |
| Jul 24, 5:52 AM EDT | Special Weather Statement | MHX | Hyde, Washington | 83 min |
| Jul 24, 7:19 AM EDT | Special Weather Statement | MHX | Jones, Onslow | 56 min |
| Jul 24, 9:54 AM EDT | Areal Flood Advisory | MHX | Carteret, Craven | 96 min |
| Jul 24, 2:54 PM EDT | Areal Flood Advisory | MHX | Beaufort, Dare, Hyde, Pamlico, Tyrrell, Washington | 3 hr |
| Jul 24, 3:10 PM EDT | Flash Flood Warning | MHX | Dare | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.